UPDATE: Vancity Buzz has learned that the teen boy has been taken off life support and has passed away. Click here to learn more.
Two teenaged boys were rushed to hospital after a suspected fentanyl overdose, says the Vancouver Police Department.
One of them is recovering, but the other is in “grave condition” and is on life support.
The two boys, aged 16 and 17, lost consciousness after taking fake Oxycontin, also known as “fake 80s,” and were found in a Vancouver park.
The pills they took were green in colour and had the number 80 etched into them. Despite this, the VPD wants to remind people that fentanyl can come in many forms.
“There is no such thing as a safe street drug,” says Constable Brian Montague. “There is no way to know for certain what the drug may contain.”
Fentanyl is a powerful drug. It is 50 to 100 times more powerful than morphine and has been linked to many overdose deaths in B.C.
The heroin-like drug has been linked to more than 54 deaths throughout B.C. this year alone. The problem appears to be particularly bad in Coquitlam, where recent lab tests have found fentanyl laced into several samples of ecstacy, heroin and oxycodone.
As a preventative measure, the Vancouver Police Department have issued a list of safety precautions if you plan to use fentanyl:
- Never use alone
- Start with a small amount
- Do not mix substances, including alcohol, as it increases risk of overdose
- Call 911 right away if they think someone is overdosing
- Make a plan and know how to respond in case of an overdose
- Use where help is easily available
- Be prepared to give breaths and/or administer naloxone (Narcan) until help arrives
To learn more about fentanyl, click here.